Hail, Ogle
- When
- April 4, 10:29 AM CST to 10:30 AM CST
- Where
- Ogle County, Oregon
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.010, -89.330
Scattered thunderstorms moved across portions of northern Illinois during the afternoon of April 4th producing large hail and wind damage. Additional isolated thunderstorms moved across parts of northern Illinois during the evening.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Scattered thunderstorms moved across portions of northern Illinois during the afternoon of April 4th producing large hail and wind damage.
Additional isolated thunderstorms moved across parts of northern Illinois during the evening. High winds occurred north of these storms during the evening, producing isolated wind damage. Tree and power line damage was reported in Mendota along with a damaged roof. A tree fell onto a house in Round Lake Beach causing its roof to collapse. A wind gust to 66 mph was measured north of Leland.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 4, 9:36 AM CST, 53 minutes earlier.
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1036 AM CDT Tue Apr 4 2023
.MESOSCALE DISCUSSION...
Issued at 1036 AM CDT Tue Apr 4 2023
A substantial severe weather threat is developing near I-80 as an
intense elevated supercell continues to grow in size. Over the
past hour, the supercell has produced 2" hail and measured wind
gusts in excess of 80 mph, including a measured wind gust of 90
mph at Moline Airport. The storm appears to be rooted along the
nose of an intensifying 850-700mb jet and along a west-to-east
oriented instability axis. AS the LLJ continues veering east
reinforcing the instability axis, the storm is expected to
continue moving east near/along I-80. Preliminary timing has the
storm near Amboy at 1115 AM, Mendota at 1130 AM. If the storm
holds together, it may approach the southwestern Chicago metro as
early as 1230 PM CDT with a continued threat for damaging winds
and hail.
After coordination with the Storm Prediction Center, a Severe
Thunderstorm Watch is now in effect straddling I-80 through 3:00
PM CDT, though the threat will end from west to east behind the
storm.
Borchardt
&&
.SHORT TERM...
Issued at 254 AM CDT Tue Apr 4 2023
Through Wednesday...
Really complex forecast set-up today and this evening, and one of
those that makes you want to pull your hair out given the extreme
range of possible impacts across the scenario space. Will try to
outline things the best way we can here, but note that the
difference between severe storms and nothing may come down to
things like subtle temperature/dewpoint differences on the order
of just a degree or two. One of the bigger messages today is that
the severe threat for Wednesday has taken a significant upward
jump. More on that later.
In the very near term, broad warm advection continues early this
morning, with scattered elevated convection developing along and
north of I-80. Thus far, individual cores have stayed in check
with the main MUCAPE axis still relegated well to our south. Stout
southwesterlies within the low-level jet will continue to pump a
richer theta-e airmass northward and will result in a gradual
increase in elevated instability into the mid morning hours. Hires
guidance has been all over the place regarding convective trends
which doesn't lend a great deal of confidence in the near-term
forecast trends. Fast-looping the low-level water vapor channel
does seem to reveal a subtle disturbance currently traversing the
Iowa/Missouri border, although you really have to squint to see
it. Timing this out, this looks to arrive into our far SW locales
towards 5-6 AM. At that point, MUCAPE may have built just enough
to result in an additional area of somewhat more robust elevated
convection into our southern locales--and can already see the
first vestiges of this activity materializing.
Late morning and early afternoon severe potential...
The other change being noted in overnight guidance has been to
show more of a signal for scattered convection developing later
this morning somewhere north of the Quad Cities--ostensibly on
the nose of the low-level jet, with very robust isentropic upglide
noted on the 305-310 K theta surfaces which will intercept a
region of gradually-steepening lapse rates. Have boosted pops in
my northwest and north into the high-end chance range to account
for this a bit better (could still be a smidge low). Profiles by
this time (call it 11 AM to 2/3 PM) would be supportive of severe
storms, although these would be elevated with inflows rooted above
about 850 mb. A large hail threat could be realized with this
activity as effective bulk shear values meander upwards of 50-60
kts. Will continue to keep a close eye on this, with the main
corridor of interest north of about the I-88 corridor.
By the early-mid afternoon, sharpening warm frontal zone will be
gradually pushing across our area, although lake influences will
undoubtedly curtail its northward progress. This will set the
stage for an exceptional temperature gradient in the area this
afternoon, with 40s/near 50 degree near the WI state line and
upper 70s and even a few 80 degree readings south of I-80. To the
north of the front, low clouds, intermittent drizzle, and even
some fog pushing in off the lake seem plausible. By mid-afternoon,
it's very possible the south side of Chicago is getting into warm
sector while the north side is still stuck with low clouds and
southeast winds off the lake.
Late afternoon and evening severe potential...
Attention for the remainder of the afternoon really turns to our
south and west, where we'll be monitoring for convective
initiation across parts of SE IA, NE MO, and far west-central IL.
Huge error bars here as the difference between severe weather and
nothing (i.e. a "cap bust") will come down to just a degree or
three on temps/dewpoints.
By late this afternoon, we have a pretty good idea of the warm
front location somewhere near/along I-90. Unlike this past
Friday's event, the parent 500 mb low will still be way to the
west across parts of western South Dakota and Nebraska with an
attendant surface low developing northeastward into western Iowa.
This will place us solidly under neutral or even slight mid-level
height rises, indicative of nebulous/modest large scale forcing
for ascent. With an expansive hot/dry EML plume emanating
northward (the leading edge was sampled nicely by the Springfield
sounding last evening which showed 800 mb temps near +16 C),
robust lifting and cooling of this effective capping layer will
not be present today. Upstream soundings across the deep south
reveal that while it's not a super shallow one, the moist layer
isn't terribly deep. As a result, deep mixing within the free warm
sector has the potential to mix dewpoints out a bit this
afternoon. While we currently think the HRRR is on the more
aggressive side, upper 50/near 60 degree dewpoints would result in
dewpoint depressions approaching 25 degrees. Coupled with limited
lifting/cooling of the 800-700 mb capping inversion, things are
right on the cusp for CI.
Given the aforementioned capping influences, there will be a
fairly limited time window in which storms would need to
materialize in the warm sector across eastern IA, far west-central
Illinois, and northeast Missouri--between about 300 and 630 PM on
the nose of an incoming 60-70 kt 500 mb jet streak. After this
time, the loss of daytime heating will result in inexorably
increasing MLCIN to a point where surface-based convection would
not be possible. Elevated convection atop the warm frontal zone
across far northern Illinois into Wisconsin would still be
possible during the evening and early overnight, however, with the
main threat there being from large hail.
If the cap breaks and storms can initiate in the warm sector--
putting chances right now around 30-40 percent based on the
multi-model consensus--explosive development would occur within a
strongly unstable and sheared environment. Very large hail and
tornadoes would be in play given the shear space. Lingering
background capping would also likely suppress more widespread
development, leading to only a few supercells (perhaps even on one
or two), but the ceiling in severity on these would be quite
high. Thereafter, the window for storms remaining surface based
would also be pretty limited as effective inflows begin to
encounter increasing MLCIN through the evening. Additionally, NE
motions would eventually take any lingering storms north of the
warm front through the mid-evening. Based on the current suite of
guidance which does convect, the main corridor we're monitoring
for a severe threat late this afternoon and evening is
approximately north and west of a La Salle to Woodstock line.
Thereafter, additional storm development into the evening is
possible, but think these would be elevated with mainly a large
hail threat. The late overnight period may be pretty uneventful
(outside of gusty southerly winds).
Wednesday severe potential...
With an overall slower progression, severe weather on Wednesday is
more in play now (and actually sharply so). Surging cold front
will overtake the dryline late Tuesday night. Would think that
most activity will diminish in intensity through the late
overnight hours, but as the front gets into our region Wednesday
morning, potential for pretty quick re-intensification is
evident. Plentiful low-level instability appears to be present,
and should only increase after sunrise. Low-level wind fields are
intense, and shear parameters would easily support QLCS
mesovortexgenesis, embedded LEWPs, supercells, etc. with an
attendant threat for widespread damaging winds and several
tornadoes, and a sig-tor threat can't be discounted with effective
STP values forecast north of 2-3. This threat is looking notably
more concerning now, with the potential for fast-moving severe
convection to impact a pretty wide swath of our real estate
through the mid-late morning and early afternoon hours. Absolutely
concur with the SPC's upgrade to a level 3/5 risk with the latest
day 2 forecast.
Severe threat should push east of our NW Indiana counties through
early afternoon. Strong and gusty westerly winds will develop in
the post-frontal airmass. Damaging non-thunderstorm wind potential
is looking a bit less concerning now, although think there's still
a decent potential for Wind Advisory criteria to be met north of
I-88.
Carlaw
&&
.LONG TERM...
Issued at 210 AM CDT Tue Apr 4 2023
Wednesday night through Monday...
Only forecast concern is a cold front that is expected to move
across the area next Sunday night bringing a chance for showers
and possibly a few thunderstorms. Otherwise, quiet and dry weather
is expected Wednesday night through midday Sunday. After a brief
cool down through Friday morning, temps rebound back above normal
for Friday into the weekend with lower 70s possible Sunday. A lake
breeze Friday and southeast winds Saturday will allow for cooler
temps near Lake Michigan. cms
&&
.AVIATION...
For the 12Z TAFs...
652 AM...Primary forecast concerns include...
Chance of thunderstorms early this afternoon and this evening.
Scattered thunderstorms mid/late Wednesday morning.
Ifr/lifr cigs through this evening.
Wind shift this evening, then strong southerly winds.
There will be a chance for thunder at MDW/GYY for the next hour or
so but the bulk of the current thunder activity is expected to
remain generally south of the terminals. Scattered thunderstorms
are expected to move across northwest IL and RFD late this morning
into early this afternoon. This activity may reach as far east as
ORD/DPA in the early afternoon but confidence remains too low to
include mention and trends will need to be monitored. There will
be another chance for thunderstorms late this afternoon into the
early evening across northwest and northern IL. There remains
uncertainty regarding if this activity will develop and how far
east it may move. Current prob mention is sufficient at this time.
Best chance of thunder, if it occurs, would be at RFD.
A strong cold front will move across the area mid/late Wednesday
morning. This appears to be the best chance for thunderstorms at
the Chicago terminals and included prob mention for the 30 hour
ORD/MDW tafs. Its possible that a broken line of thunderstorms
will extend across a large area as it moves across the terminals.
Cigs have been challenging with ifr cigs across much of northern
IL and these are likely to continue through late afternoon,
possibly lowering to lifr but confidence is low and there remains
uncertainty for both vis reductions with fog/mist and drizzle.
Maintained mention of both for now. Cigs will likely trend back
toward low mvfr late this afternoon as a warm front lifts north
across the area and then through mvfr and eventually become vfr
this evening.
Easterly winds gusting into the 20kt range this morning will
slowly turn southeast this afternoon and then shift southerly
behind the warm front this evening. Wind gusts into the 30kt range
are possible overnight and Wednesday morning. Low level winds will
increase this evening resulting in low level wind shear prior to
surface gusts increasing. Winds will likely turn more southwest
after daybreak Wednesday and then will shift westerly behind the
cold front. cms
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...IL nearshore waters until 7 AM Wednesday.
Gale Warning...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745...7 AM
Wednesday to 7 PM Wednesday.
Small Craft Advisory...LMZ743-LMZ744-LMZ745...3 PM Tuesday to 7
AM Wednesday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
315 AM CDT Tue Apr 4 2023
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-050815-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
315 AM CDT Tue Apr 4 2023 /415 AM EDT Tue Apr 4 2023/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Elevated Tornado Risk.
Elevated Hail Risk...up to golf ball size.
Elevated Damaging Wind Risk...up to 70 mph.
Limited Flooding Risk.
DISCUSSION...
Scattered thunderstorms are possible late this morning and
afternoon, mainly north of I-88. A few could be severe with a
threat for damaging hail capable of denting cars and siding.
Additional thunderstorms are possible late this afternoon and
through the evening. There remains considerable uncertainty if
storms will develop. If they do, all modes of severe weather would
be possible, mainly for locales north and west of La Salle to
Woodstock. Thunderstorms may continue into the early overnight
north of I-88 with mainly a large hail threat.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wednesday...
Elevated Severe Thunderstorm Risk.
Limited Flooding Risk.
Elevated Non Thunderstorm Wind Risk.
Sunday...
Limited Thunderstorm Risk.
DISCUSSION...
Additional severe thunderstorms are possible on Wednesday with
damaging wind gusts and tornadoes the main threats.
Westerly non-thunderstorm winds may gust over 45 mph Wednesday,
particularly north of I-80.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed today and tonight.
GENERAL STORM MOTION OF THE DAY:
Moving toward the northeast at 40 mph.
LMZ740>745-050815-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
315 AM CDT Tue Apr 4 2023
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Hazardous conditions for small craft.
Elevated Thunderstorm Risk...with an associated:
Limited hail risk...up to golf ball size.
Limited thunderstorm wind gust risk...up to 60 knots.
Waterspout Risk
Limited Fog Risk.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wednesday...
Gale force winds and or very hazardous waves are likely.
Elevated Severe Thunderstorm Risk.
Waterspout Risk.
Thursday...
Hazardous conditions for small craft are likely.
Sunday...
Limited Thunderstorm Risk.
Carlaw
Visit us at www.weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoSpecial Weather Statement National Weather Service Chicago/Romeoville 545 AM CDT Tue Apr 4 2023 ILZ032-039-041115- Livingston IL-Ford IL- 545 AM CDT Tue Apr 4 2023 ...A strong thunderstorm will impact portions of east central Livingston and north central Ford Counties through 615 AM CDT... At 544 AM CDT, Doppler radar was tracking a strong thunderstorm near Chatsworth, moving east at 35 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Chatsworth, Forrest, Piper City and Cullom. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4074 8845 4088 8843 4090 8813 4068 8812 TIME...MOT...LOC 1044Z 274DEG 29KT 4080 8835 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH Carlaw
The Chicago radar (KLOT), 113 km away, was scanning. The volume nearest the first event began at 16:27 UTC.
100 hail, 19 thunderstorm wind, 3 flood, 3 high wind. Local standard time, as filed.
A photo shared on social media showed golf ball size hail.
A semi truck was blown over on Route 30 north of Harmon.
Quarter size hail was reported on the south side of Mendota.
Photos shared on social media showed a storage shed that had been destroyed with debris blown across a 2 to 4 block area, including a large section of the shed landing on the roof of a house near the intersection of 2nd Street and College Avenue.
A semi truck was blown over on Interstate 88 near Atkinson Road.
Water was reported flowing over Route 26 between Forreston and Polo.
A private weather station measured a wind gust to 66 mph with an abrupt wind shift from easterly to westerly, then back to easterly.
A semi truck was blown over on Route 38, east of Dixon.
Quarter size hail was reported east of Mendota.
A semi truck was blown over on Interstate 88 near Robbins Road.
Ping pong ball size hail was reported at Route 64 and Blackhawk Road.
A photo shared on social media showed hail at least tennis ball size.
Standing flood water two to three feet deep was reported on 2nd Street.
Half dollar size hail was reported east of Sandwich.
Golf ball size hail was reported near Main Street and Harter Road.
Hail up to golf ball size lasted for five minutes. Numerous glass greenhouses were damaged from the hail at a garden center along Lake Street.
Hail damage to car windows was reported.
A photo showed hail two inches in diameter.
Three inch diameter hail was reported at Dolores Street and Charles Court.
Hail up to two inches in diameter was reported at Route 25 and Boulder Hill Pass.
Hail damage was reported to numerous vehicles in the 2300 block of Route 34.
Baseball size hail was reported near Briarcliff Road and Route 30.
Ping pong ball size hail was reported at East Aurora High School.
Golf ball size hail was reported at Aurora University.
Tennis ball size hail was reported at West Aurora High School.
Golf ball size hail was reported near Route 64 and Dean Street.
Ping pong ball size hail was reported approximately one mile southwest of Interstate 88 and Farnsworth Avenue.
Quarter size hail was reported at the Kane County Government Building.
Ping pong ball size hail was reported at the College of DuPage.
A photo showed minor street flooding at Euclid Avenue and Vermont Street.
A private weather station measured a wind gust to 69 mph from the west.
Golf ball size hail was reported near Ivory Lane and Spaulding Road.
A private weather station measured a wind gust to 85 mph. Several large trees were uprooted or damaged, fascia was peeled off of houses and a shed was blown off its foundation.
A few trees were uprooted and one tree was leaning on a garage in Westchester.
Quarter size hail was reported near Grand Avenue and Mannheim Road.
Numerous trees were uprooted and windows were blown out near Lake Street and Oak Park Avenue. Shingles were blown off a church roof along Lake Street.
A photo showed a large tree limb snapped, blocking Thatcher Avenue south of North Avenue.
A photo shared on social media showed a large section of a roof blown off a building in the 4500 block of Grand Avenue.
Photos showed half dollar size hail.
Roof damage was reported near Grand Avenue and Division Street.
Golf ball size hail was reported on the far northwest side of Chicago.
A large tree was blown down blocking the road and damaging at least one car in the 700 block of Homan Avenue.
Most of the hail was nickel size with the largest hail roughly half dollar size.
Ping pong ball size hail was reported on the 5600 block of Bryn Mawr Avenue.
A photo shared on social media showed large tree limbs blown down onto cars in Wicker Park. The strong winds reportedly only lasted 30 seconds in an area of no rain.
Roofing material was peeled off of a factory and deposited in the nearby Chicago River.
Quarter size hail was reported near Oakton Street and Dodge Avenue.
Roof damage was reported near North Avenue and Wells Street.
Quarter size hail was reported in West Ridge.
A large tree was uprooted and fell onto three parked cars on Belden Avenue between Lincoln Avenue and Halsted Street.
A photo shared on social media showed a tree roughly one foot in diameter snapped at its base and down on a car.
Ping pong ball size hail dented roofs and cars.
Golf ball size hail was reported near Cumberland Avenue and Touhy Avenue.
Most hail was penny size with the largest hail roughly ping pong ball size.
Multiple reports of quarter to golf ball size hail were received from Palatine. Ping pong ball size hail was reported near Rohlwing and Palatine Roads.
Photos showed ping pong ball size hail.
Golf ball size hail dented cars and broke headlights and taillights.
A photo showed hail up to the size of golf balls.
Tree and power line damage was reported in Mendota and a roof was damaged.
A private weather station measured a wind gust to 66 mph three miles north of Leland.
A tree fell onto a house causing its roof to collapse in Round Lake Beach.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1084831, 1084823, 1084825, 1084828, 1084833, 1084834, 1084894, 1084836, 1084839, 1086525, 1084841, 1084842, 1084843, 1084844, 1084848, 1084849, 1084850, 1084851, 1084852, 1086527, 1084853, 1084854, 1084856, 1084858, 1084860, 1084859, 1084862, 1084863, 1084864, 1084866, 1084868, 1084871, 1084873, 1084878, 1084874, 1084876, 1084877, 1084880, 1084881, 1084879, and more.